Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2020, 4:32 PM EDT for Prince William County, Virginia. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2020, 4:32 PM EDT (20:32 UTC)
- Expired
- Jun 19, 2020, 6:02 PM EDT
- In force
- 90 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Prince William County, VA
The radar
The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:26 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 19, 3:26 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
326 PM EDT Fri Jun 19 2020
.SYNOPSIS...
Low pressure at the surface and aloft will weaken while
meandering over the Mid-Atlantic region through Saturday. The
upper trough will start to push off to the east on Sunday. A
cold front will slowly approach from the Great Lakes next week
while high pressure remains offshore.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest water vapor imagery shows the upper level low over eastern
OH/western PA. Flow is light and southerly across our region with
partly sunny to cloudy conditions across our CWA. Radar shows
clusters of showers and thunderstorms mainly west of the Blue Ridge
and near/along I-95 south and west of DC. These are moving NNE
near/along a surface trough and weak boundary located over our area
due to better forcing.
A Flash Flood Watch is in effect over our western counties through
11pm, where the Flash Flood Guidance is lower, plus these areas
already received decent rain in the last 24 hrs and current PWAT
values are between 1.4 and 1.6 inches. Additional that the developed
storms have a training component to them. Current CAPE values are
between 1000 and 2000 J/kg per the SPC mesoanalysis, and while shear
is weak, the severe weather threat is low but non zero.
Precipitation chances decrease overnight with a slight chance for
showers remaining, maybe some patchy fog. Low temperatures will be
in the upper 50s and upper 60s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper level low will be moving over us on Saturday and weakening on
Saturday night. Warm and moisture advection continues, and CAPE
values between 500 and 1500 J/kg, will allow for the development of
afternoon and evening showers and thunderstorms. Weak flow aloft
continues however higher QPF values will be over areas east of the
Blue Ridge. High temperatures will be in the upper 70s and low 80s.
Overnight, a few showers may linger as temperature decrease between
the upper 50s and low 60s.
Sunday the upper level low will continue to weaken as it moves east
of us into Sunday night. Another day of afternoon/evening showers
and thunderstorms is expected. High temperatures will be in the
upper 70s and mid 80s. Low temperatures will be in the upper 50s and
low 70s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A slow-moving upper-level shortwave will be approaching the area
from the northern plains for the first half of the week. Meanwhile,
surface high pressure remains positioned off the southeast coast,
leading to an influx of warmth and humidity across the region. With
the approaching upper-level system, and daily instability in the
afternoon, can expect showers and storms each day for at least
Monday through Wednesday, with highs in the low 90s and overnight
lows in the low to mid 70s.
By Thursday, there is some uncertainty, as the upper shortwave
finally starts to move through the area, bringing a cold front with
it. Think we still see some showers and storms Thursday afternoon
with this. However, some guidance brings the front through quicker
on Thursday, leading to a drier afternoon. So will have to watch the
trends in timing for this. Either way, looking drier by Friday.
Highs on Thursday should be slightly cooler at least, down into the
mid to upper 80s.
&&
.AVIATION /FRIDAY THROUGH WEDNESDAY/...
VFR conditions are observed over the terminals at this time under
southerly flow except where there are restrictions due to
thunderstorms. This is expected to continue the rest of today
as showers and thunderstorms move near/over the terminals.
Tonight gradually lowering CIGS and VSBYs will cause MVFR and
IFR conditions, with greater chance over CHO and MRB. Light and
generally southerly flow will also continue through Sunday night
with chance of showers and thunderstorms each day.
Generally VFR conditions expected on Monday and Tuesday, with light
winds out of the southwest. However, daily chances for showers and
thunderstorms could lead to brief flight restrictions each
afternoon/evening.
&&
.MARINE...
Winds continue to remain below Small Craft Advisory criteria and
this is expected to continue through Sunday night as surface and
upper level systems weaken over the Mid-Atlantic region. Brief
periods of gusts near the mid teens are possible this evening but
not confident that it will last enough to issue a SCA. Afternoon and
evening showers and thunderstorms are possible over the waters
Friday and Saturday, which may prompt the issuance of Special Marine
Warnings.
Generally expecting light winds over the waters on Monday and
Tuesday. However, daily chances for showers and storms could bring
some gusty winds across the waters during the afternoon/evening each
day.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ501-502.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ503-504.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ050-055-
501>506.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL
MARINE...IMR/CJLHazardous weather outlook, Jun 19, 3:56 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 356 PM EDT Fri Jun 19 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-202000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 356 PM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated instances of flooding are possible from locally heavy rain this afternoon and evening. Thunderstorms capable of producing strong winds are possible over the tidal Potomac River and Maryland's portion of the Chesapeake Bay and its surrounding tributaries this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report heavy rainfall measurements and flooding to the National Weather Service according to standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-202000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 356 PM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect over the Potomac Highlands and parts of the Shenandoah Valley through 11 PM this evening. Elsewhere, isolated instances of flooding are possible from locally heavy rain this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report heavy rainfall measurements and flooding to the National Weather Service according to standard operating procedures.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 12:37 PM EDT | Flash Flood Watch | LWX | Highland | 7 hr |
| Jun 19, 3:38 PM EDT | Areal Flood Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park | 4 hr |
| Jun 19, 3:47 PM EDT | Special Marine Warning | LWX | 88 min | |
| Jun 19, 4:29 PM EDT | Flash Flood Warning | LWX | Augusta, City of Waynesboro | 85 min |
| Jun 19, 4:35 PM EDT | Special Marine Warning | LWX | 73 min | |
| Jun 19, 5:11 PM EDT | Special Marine Warning | LWX | 26 min | |
| Jun 19, 5:23 PM EDT | Special Marine Warning | LWX | 57 min | |
| Jun 19, 2:13 PM EDT | Areal Flood Warning | LWX | Pendleton | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.